New York, 2010Damaging Wind in New York, July 23, 2010
July 23, 2010 · NWS BGM · 1 event in 1 county or zone
A warm front lifted north into central New York during the afternoon, putting the area into the warm and moist air mass of the warm sector, with temperatures in the mid 80s and dew points in the 70s. Showers and thunderstorms developed in the vicinity of the front in this unstable air mass, with isolated reports of wind damage in Broome county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north into central New York during the afternoon, putting the area into the warm and moist air mass of the warm sector, with temperatures in the mid 80s and dew points in the 70s. Showers and thunderstorms developed in the vicinity of the front in this unstable air mass, with isolated reports of wind damage in Broome county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 2:28 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 23, 2:28 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT FRI JUL 23 2010
.SYNOPSIS...
A WARM AND HUMID AIR MASS OVER THE REGION WILL COMBINE WITH WAVES
OF LOW PRESSURE TO TRIGGER SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY NIGHT. COOLER AND DRIER AIR IS EXPECTED ON SUNDAY WITH
A FAIR WEATHER SYSTEM.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
DISC WILL BE BRIEF DUE TO ON GOING CONV. SHRT WV IS MVG OUT BUT
MUCH OF THE WRN HALF OF THE FCST AREA IS IN THE WRM SECTOR WITH
DEW PTS IN THE 70S AND TEMPS PUSHING 90. THIS HAS PRODUCED A VERY
UNSTABLE AIRMASS UP AGAINST THE FNTL BNDRY. RESULT OF THIS IS CONV
FIRING WITH PTNL SVR...WITH THE MAIN CNRN WIND DAMAGE WITH A DECENT
MID LVL JET PUNCHING THRU. OVRNGT FCST WILL CONT WITH LIKELY HIGH
CHANCE FOR THE CONV...WEAKENING LATE AS THE SHRT WV FNLY PULLS
EAST. ALSO...DESPITE THE FAST MVMT OF THE CELLS...CNRN REMAINS FOR
TRAINING CELLS AND PSBL FLOODING.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
ANOTHER MCS CLUSTER AND PTNL SVR EVENT ON TAP FOR SAT WITH
IMPRESSIVE MID LVL JET ASSISTING THE SYSTEM. TIMING DFRNCS AGAIN
BUT THE COMPLEX LOOKS TO APRCH SAT AFTN AND MVE THRU BY SAT EVE.
WILL AGAIN BE CNCRND FOR TRAINING CELS AND EMBEDDED HEAVY RAIN EVEN
WITH THE FAST MVG SYSTEM. QUITE A BIT OF QUESTION TOO ABOUT LATE
SAT NGT INTO EARLY SUN AS THE GFS HAS ONE FINAL ROUND OF CONV
BEFORE THE FNT MVES THRU. ATTM WILL HEDGE MY BETS AND KEEP CHANCE
POPS IN INTO SUNDAY. LATE SUNDAY...HIPRES BLDS IN AND FNLY PUSHES
THE FNT AND ASSOCIATED CONV WELL SOUTH OF THE FCST AREA.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE. MODELS SIMILAR. HIGH PRESSURE OVER THE AREA
MONDAY MOVES OFF THE COAST TUESDAY. LATE TUESDAY NIGHT INTO
WEDNESDAY AND UPPER LEVEL TROF MOVES IN WITH A COLD FRONT WED NGT.
HAVE MAINLY WED AFTN AND NGT PRECIP. A BREAKK THURSDAY BEFORE A
STRONGER UL TROF AND SFC WAVE MOVES THROUGH FRIDAY. AS IS TYPICAL
HPC HAS SIDED WITH THE EURO AND EURO ENS. THE GFS IS FAST WITH THE
SECOND SYSTEM THURSDAY THEN DRY FRIDAY. TEMPERATURES CLOSE TO
NORMAL.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
STEADY RAIN HAS PUSHED EAST OF TAF SITES ATTM. MOST OF THE SITES
ARE VFR OR SHOULD BE VFR SOON. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS NW PA AND WRN NY AND ARE MOVG INTO CENT NY. IN
THE SYR AND RME AREAS NOW AND SOON FOR THE REST OF NY. FOR KAVP
TSRA WILL HOLD OFF UNTIL AFTER 20Z. WITH SOME OF THE PRECIP CIGS
WILL DROP TO MVFR AND VSBYS TO IFR. SOME BRIEF HEAVY RAIN AND
GUSTY WINDS.
MVFR CIGS/VSBYS ARE LIKELY TO DEVELOP AGAIN AFTER 05Z WITHIN THE
VERY MOIST BOUNDARY LAYER CONDITIONS. THIS WILL IMPROVE BACK TO
VFR BETWEEN 12 AND 14Z.
WITH WARM FRONT NEAR SYR AND BGM AND AVP...THESE SITES ARE SOUTH
WHILE EAST OF THE FRONT RME IS ESE. RME SHIFTING TO SE. ITH AND
ELM ARE SW. SPEEDS 5 TO 10 KTS THIS AFTN. TONIGHT LIGHT AND
VARIABLE WINDS. SATURDAY AFTER 13Z W WINDS AT 5 TO 10 KTS.
OUTLOOK...
SAT AFTN TO SUN...VFR. AREAS MVFR IN PERIODS OF TSRA/SHRA SAT PM.
MON TO TUE...VFR. LOCALIZED IFR DURING EARLY MORNING
HRS...PRIMARILY AT KELM.
WED...VFR. SOME AFTN CONVECTION COULD DROP CONDITIONS TO MVFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jul 23, 2:48 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT FRI JUL 23 2010
NYZ009-015>018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-
048-072-242000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
348 PM EDT FRI JUL 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE AREA THIS
EVENING. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS OR LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST SATURDAY
AFTERNOON AND SATURDAY NIGHT AS A COLD FRONT SWEEPS THROUGH THE
REGION. STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM LATE
AFTERNOON SATURDAY INTO SATURDAY NIGHT. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.
IN ADDITION...A HOT AND HUMID AIRMASS WILL RESIDE ACROSS THE AREA
SATURDAY. HEAT INDEX VALUES MAY APPROACH 100 DEGREES...ESPECIALLY
IN VALLEY LOCATIONS. A HEAT ADVISORY MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ022>025-055-PAZ038-242000-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BRADFORD-
348 PM EDT FRI JUL 23 2010
...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST SATURDAY
AFTERNOON AND SATURDAY NIGHT AS A COLD FRONT SWEEPS THROUGH THE
REGION. STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM LATE
AFTERNOON SATURDAY INTO SATURDAY NIGHT. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.
IN ADDITION...A HOT AND HUMID AIRMASS WILL RESIDE ACROSS THE AREA
SATURDAY. HEAT INDEX VALUES MAY APPROACH 100 DEGREES...ESPECIALLY
IN VALLEY LOCATIONS. A HEAT ADVISORY MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 23, 12:07 PM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
107 PM EDT FRI JUL 23 2010
NYZ015-016-231730-
SENECA NY-YATES NY-
107 PM EDT FRI JUL 23 2010
...STRONG THUNDERSTORM WILL AFFECT SOUTHERN SENECA AND YATES
COUNTIES...
* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR VINE VALLEY...AND
MOVING EAST AT 50 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
YATESVILLE AND FRIEND AT 115 PM EDT...
MILO MILLS AND PENN YAN AT 120 PM EDT...
MAYS MILLS AND DRESDEN AT 125 PM EDT...
WILLARD AND OVID AT 130 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4269 7736 4276 7733 4277 7731 4278 7701
4277 7698 4283 7697 4282 7674 4256 7673
4259 7737 4268 7737
BMWSpecial weather statement, Jul 23, 2:17 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 PM EDT FRI JUL 23 2010
NYZ022>024-232000-
CHEMUNG NY-SCHUYLER NY-STEUBEN NY-
317 PM EDT FRI JUL 23 2010
...STRONG THUNDERSTORM WILL AFFECT CENTRAL STEUBEN...NORTHWESTERN
CHEMUNG AND SOUTHERN SCHUYLER COUNTIES...
* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR KANONA...AND
MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
RHEIMS AT 325 PM EDT...
HAMMONDSPORT AND URBANA AT 330 PM EDT...
SONORA AT 335 PM EDT...
BRADFORD AND WAYNE AT 340 PM EDT...
BRADFORD AND TYRONE AT 345 PM EDT...
MONTEREY AND ALTAY AT 350 PM EDT...
TOWNSEND AND BEAVER DAMS AT 355 PM EDT...
WEDGEWOOD AND MORELAND AT 400 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4244 7672 4219 7678 4232 7749 4250 7745
RHB
Special weather statement, Jul 23, 2:48 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT FRI JUL 23 2010
NYZ023>025-055-232045-
CHEMUNG NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY-
348 PM EDT FRI JUL 23 2010
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHEMUNG...NORTHERN
TIOGA...SCHUYLER AND SOUTHERN TOMPKINS COUNTIES...
* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR READING
CENTER...AND MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BURDETT AND WATKINS GLEN AT 355 PM EDT...
BENNETTSBURG AND MONTOUR FALLS AT 400 PM EDT...
SMITH VALLEY AND CATHARINE AT 405 PM EDT...
MECKLENBURG AT 410 PM EDT...
ALPINE AND CAYUTA AT 415 PM EDT...
NEWFIELD HAMLET AND NEWFIELD AT 425 PM EDT...
WEST DANBY AND SOUTH HILL AT 430 PM EDT...
DANBY AND NORTH SPENCER AT 435 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4248 7704 4248 7699 4246 7698 4246 7695
4247 7689 4251 7690 4236 7613 4210 7625
4237 7709
MLJSpecial weather statement, Jul 23, 2:57 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT FRI JUL 23 2010
NYZ055-056-PAZ038-039-232045-
BRADFORD PA-BROOME NY-SUSQUEHANNA PA-TIOGA NY-
357 PM EDT FRI JUL 23 2010
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BRADFORD...
NORTHWESTERN SUSQUEHANNA...SOUTHERN TIOGA AND SOUTHWESTERN BROOME
COUNTIES...
* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR BARTON...
AND MOVING EAST AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
OWEGO AT 405 PM EDT...
WINDHAM AT 410 PM EDT...
WEST WARREN AND APALACHIN AT 415 PM EDT...
LITTLE MEADOWS AND WARREN CENTER AT 420 PM EDT...
FRIENDSVILLE AND VESTAL CENTER AT 425 PM EDT...
BIRCHARDVILLE AT 430 PM EDT...
WYOANNA AND BRACKNEY AT 435 PM EDT...
MONTROSE AT 440 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4200 7564 4176 7574 4198 7656 4215 7649
MLJ
Special weather statement, Jul 23, 3:29 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 PM EDT FRI JUL 23 2010
NYZ025-045-055-056-232130-
BROOME NY-CHENANGO NY-TIOGA NY-TOMPKINS NY-
429 PM EDT FRI JUL 23 2010
...STRONG THUNDERSTORM WILL AFFECT NORTHERN TIOGA...SOUTHEASTERN
TOMPKINS...SOUTHWESTERN CHENANGO AND WESTERN BROOME COUNTIES...
* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR WILLSEYVILLE...
AND MOVING EAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WEST NEWARK AND JENKSVILLE AT 435 PM EDT...
NEWARK VALLEY AND BERKSHIRE AT 440 PM EDT...
EAST BERKSHIRE AND FOSTER AT 445 PM EDT...
MAINE AND NANTICOKE AT 450 PM EDT...
BINGHAMTON AIRPORT AND ENDWELL AT 455 PM EDT...
CASTLE CREEK AND JOHNSON CITY AT 500 PM EDT...
PORT CRANE AND CHENANGO BRIDGE AT 505 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4229 7576 4207 7581 4218 7649 4235 7645
Thunderstorm Wind, Broome
- When
- July 23, 4:15 PM EST
- Where
- Broome County, Vestal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.080, -76.050
A few trees were blown down on Jenson and Bunn Hill Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 23 to 25, 20104 deaths · 6 events
- Flash Flooding and Flooding in Illinois, July 23 to 24, 20101 death · $261 million · 61 kt wind · 35 events
- Heat in Georgia, July 23 to 24, 20102 deaths · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, July 23, 2010$400,000 · EF2 · 12 events
- Flooding in Iowa, July 23 to 29, 2010$25 million · 2 events
- Flood in Iowa, July 23 to 25, 2010$26 million · 1 event
- Tornadoes and Flash Flooding in Iowa, July 23 to 24, 2010$1.3 million · EF1 · 13 events
- Flood in Alaska, July 23 to 24, 2010$6.0 million · 1 event
- Tornadoes and Flash Flood in South Dakota, July 23, 2010$1.1 million · EF0 · 34 events
- Flash Flooding and Heavy Rain in Iowa, July 23, 2010$1.5 million · 6 events
- Flash Flood and Flood in Wisconsin, July 23 to 24, 2010$1.3 million · 60 kt wind · 7 events
- Flooding and Damaging Winds in Iowa, July 23 to 24, 2010$437,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251315.